Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 90, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 14, 2004, 6:08 PM EDT for Person County, North Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2004, 6:08 PM EDT (22:08 UTC)
- Expired
- Jul 14, 2004, 7:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Person County, NC
The radar
The Raleigh/Durham radar (KRAX), 105 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 635 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 142208 SVRRAH NCC145-142300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 609 PM EDT WED JUL 14 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN PERSON COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 700 PM EDT * AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CUNNINGHAM...OR ABOUT 11 MILES NORTHWEST OF ROXBORO...MOVING EAST AT 20 MPH. NICKEL SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... WOODSDALE... BETHEL HILL... A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH. LAT...LON 3656 7917 3648 7912 3639 7881 3655 7879 $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 1:29 PM EDT, 4 hours 39 minutes earlier.
Area forecast discussion, Jul 14, 1:29 PM EDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 129 PM EDT WED JUL 14 2004 .SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)... HEIGHT FALLS CONTINUE THIS AFTERNOON IN ADVANCE OF A LARGE TROUGH ALOFT IN THE OHIO VALLEY...THEN STABILIZE TONIGHT. THE 850 THERMAL GRADIENT NEAR THE MOUNTAINS AT 18Z SHOULD PROGRESS THROUGH THE PIEDMONT BY 00Z AND EAST BY 06Z TONIGHT SIGNALING COOL AIR ADVECTION INTO THE AREA EARLY TONIGHT. WITH CORRESPONDING DRYING OF THE COLUMN...CONDITIONS SHOULD STABILIZE AND DISSIPATE THE THREAT OF DEEP CONVECTION SHORTLY AFTER NIGHTFALL. THURSDAY-FRIDAY NIGHT...AN UNUSUALLY DEEP TROUGH ALOFT FOR MID JULY REMAINS OVER THE EASTERN U.S. THOUGH MIXING SHOULD BE ENHANCED UNDER A TROUGH...A STRONG SUBSIDENCE ZONE AT MID LEVELS AND DRY AIR SHOULD INHIBIT DEEP CONVECTION ON THURSDAY. SUBSIDENCE WEAKENS AS A SHORT WAVE AND WIND MAX ALOFT TRANSITS THE AREA EARLY FRIDAY. THIS ALLOWS MID LEVEL LAPSE RATES TO REACH OR EXCEED 6.5 DEG C/KM. A SLIGHT MOISTENING OF THE COLUMN MAY ALLOW A FEW TOWERING CU OR EVEN AN ISOLATED SPRINKLE ON FRIDAY...BUT POPS WILL REMAIN BELOW 15 PCT. NO MAJOR CHANGES FROM PREVIOUS FORECAST TEMPERATURE/DEWPOINT GRIDS ARE EXPECTED. && .LONG TERM (SATURDAY THROUGH WEDNESDAY)... PERSISTENT EASTERN TROF AND SURFACE LOW PRESSURE THROUGH THE PERIOD MAKE IT DIFFICULT TO RULE OUT LATE DAY CONVECTION EACH DAY SUNDAY THROUGH WEDNESDAY. IT WOULD APPEAR THAT CHANCES WILL BE BEST SUNDAY AND SUNDAY NIGHT AS THE INITIAL FRONT PUSHES THROUGH. LOW LEVEL MOISTURE APPEARS TO BE LIMITED BUT WILL INTRODUCE SLIGHT CHANCE POPS DAYS 4-7 DUE TO THE UNCERTAINTY OF FRONTAL POSITION EARLY NEXT WEEK. LITTLE CHANGE IN TEMPS WITH HIGHS RANGING FROM 85 TO 90 THROUGH THE PERIOD. && .AVIATION... SCATTERED TSRA THROUGH LATE AFTERNOON...PERHAPS EARLY EVENING IN THE EAST ARE EXPECTED AS THE VORT AXIS MOVES ACROSS THE AREA. SKIES CLEARING EARLY TONIGHT AS DRYING WORKS ITS WAY TO THE SURFACE. NO FOG OVERNIGHT WITH FEW TO SCATTERED STRATOCUMULUS TOMORROW. .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && SHORT TERM...RFG LONG TERM/AVIATION...MLM
Hazardous weather outlook, Jul 14, 5:47 AM EDT, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 547 AM EDT WED JUL 14 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-150946- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH... RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO... TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 547 AM EDT WED JUL 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY. TEMPERATURES IN THE MID AND UPPER 90S ACROSS MUCH OF CENTRAL NORTH CAROLINA WILL CREATE AN UNSTABLE AIR MASS PRIME FOR THUNDERSTORM DEVELOPMENT. DRIER AIR WILL ADVANCE IN FROM THE WEST DURING THE AFTERNOON...ENDING THE SEVERE THREAT IN THE WEST IN THE LATE AFTERNOON AND ELSEWHERE DURING THE EVENING. GUSTY DOWNBURST WINDS ARE THE PRIMARY THREAT EXPECTED FROM THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS ARE WELCOME. THUNDERSTORM ACTIVITY HOWEVER MAY NOT BE INTENSE AND WIDESPREAD ENOUGH TO WARRANT FULL ACTIVITION OF THE SPOTTER NETWORK.
In the hours before
Special weather statement, Jul 14, 3:00 PM EDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 300 PM EDT WED JUL 14 2004 UPDATED...SEVERE WEATHER OUTLOOK NCZ007>011-021>028-038>043-073>078-083>086-088-089-142300- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH... RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO... TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 300 PM EDT WED JUL 14 2004 ...THOUGH DIMINISHED FROM EARLIER PROJECTIONS...A SLIGHT RISK OF SEVERE THUNDERSTORMS REMAINS ACROSS CENTRAL NORTH CAROLINA INTO THIS EVENING... HOT AIR WITH TEMPERATURES IN THE LOWER TO MID 90S AND AN APPROACHING COLD FRONT WILL KEEP UNSTABLE CONDITIONS OVER CENTRAL NORTH CAROLINA INTO THIS EVENING. HOWEVER...ABOVE GROUND LEVEL...WESTERLY WINDS OFF THE SOUTHERN APPALACHIAN MOUNTAINS HAVE BROUGHT DRIER AIR ALOFT MAKING CONDITIONS LESS FAVORABLE FOR DEVELOPING AND MAINTAINING STRONG THUNDERSTORMS. ANY THUNDERSTORMS THAT FORM WILL HAVE THE POTENTIAL FOR STRONG... POTENTIALLY SEVERE DOWNBURST WINDS. BUT BECAUSE OF THE DRIER AIR... STORMS ARE EXPECTED TO BE ISOLATED. FULL SKYWARN SPOTTER ACTIVATION IS NO LONGER EXPECTED TO BE NEEDED. BUT SPOTTER REPORTS FOR ANY SIGNIFICANT WEATHER ARE WELCOME. RFG
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 6:44 PM EDT | Severe Thunderstorm Warning | RAH | Granville | 61 min |
| Jul 14, 7:11 PM EDT | Severe Thunderstorm Warning | RAH | Person | 34 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.